Format

Send to

Choose Destination
Ann Indian Acad Neurol. 2019 Oct-Dec;22(4):503-505. doi: 10.4103/aian.AIAN_174_18. Epub 2019 Oct 25.

Phencyclidine: A Rare Cause of Saccadic Intrusions.

Author information

1
Department of Neurology, National Hospital of Sri Lanka, Colombo, Sri Lanka.

Abstract

Saccadic intrusions such as opsoclonus and ocular flutter are often due to a paraneoplastic or a parainfectious condition. Toxins/drugs may rarely cause them. Herein, we report a rare case of ocular flutter/opsoclonus due to phencyclidine (PCP) toxicity. Our patient is a 21-year-old male who presented with a 3-day history of headache, generalized ill health, and aggressive behavior. He was admitted with reduced level of consciousness following generalized seizures. He had features of sympathetic overactivity with ocular flutter and opsoclonus. Urine toxicology was positive for PCP. Despite supportive care, he succumbed to complications of rhabdomyolysis. Several drugs including cocaine, phenytoin, lithium, and amitriptyline are known to cause ocular flutter/opsoclonus rarely. It is poorly described with PCP. This case highlights PCP as a rare cause of toxin-induced saccadic intrusions and attempts to postulate its pathogenesis. Moreover, our report is the first case of PCP intoxication in Sri Lanka and one of the few documented reports in the South Asian region. Therefore, it represents a significant worrisome alarm about the spread of this substance in this region.

KEYWORDS:

Ocular flutter; opsoclonus; phencyclidine toxicity; saccadic intrusions

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center